Nov 1, 2004
Our son is in the final stages of hiv. He has also had mental issues his entire life. He was with hospice, but called 911 and made his 35th visit to the emergency room in 6 months, which took him out of the hospice program. He appeared very confused and disoriented this morning and when left him, 2 hours later, the hospital called and told us that they had to restrain him because he was getting up and falling. He pulled his iv out and was very agitated. He will be going to a nursing home in the morning. We were called 3 weeks ago and were told that he had a week because his white cells were only .9. What should we expect.
| Response from Dr. Horwath
The confusion, disorientation, and agitation are consistent with either delirium or severe dementia. If his level of alertness is waxing and waning (sometimes alert, sometimes somnolent or unarousable), then it is more likely delirium, which can be caused by a variety of acute medical problems (infection, metabolic disorders, etc.). This is a cause for a medical work-up to quickly find the cause and treat it.
If his level of alertness is fairly steady, then it's more likely dementia. The chief strategy for dementia would be to try to orient and reassure him, and use medications to calm him when he is acutely agitated.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.